Slide 1: Your daily dose of Med Ed. A 30-year-old man with one month of anxiety symptoms presents to his PCP. His only medication is a daily multivitamin. The patient has no other symptoms of hyperthyroidism, but his father has Graves disease, and he requests thyroid testing. Labs show a TSH of 0.23, and a normal T4 level. What is the next best step in management of his thyroid condition? A) Discontinue the multivitamin and recheck TSH in 3 days. B) Start low dose methimazole. C) Check TSH receptor antibody levels. D) Obtain a radioiodine uptake scan.
Slide 2: Correct Answer: A) Discontinue the multivitamin and recheck TSH in 3 days. While this patient’s lab tests are potentially consistent with subclinical hyperthyroidism, other possibilities should be considered. Biotin, which is likely present in his multivitamin, interferes with one commonly used TSH assay and can therefore artifactually lower TSH results. Biotin supplementation should always be discontinued at least 2 days before this immunoassay is used.
Slide 3: So – they’re not hyperthyroid? The biotin-streptavidin immunoassay method of TSH testing can falsely result in findings consistent with Graves disease when the sample contains large amounts of biotin. Not only is TSH artificially lowered, but testing for thyroid hormone and TSH receptor antibodies may also sometimes result in false positives.
Slide 4: Immunoassay with elevated Biotin: [diagram of pathophysiology of biotin interference]. Graves Disease: [diagram of pathophysiology of Graves disease].
- Barbesino G. Misdiagnosis of Graves’ Disease with Apparent Severe Hyperthyroidism in a Patient Taking Biotin Megadoses. Thyroid. 2016 Jun;26(6):860-3. Epub 2016 Apr 28. PMID 27043844
- Li D, Radulescu A, Shrestha RT, et al. Association of Biotin Ingestion With Performance of Hormone and Nonhormone Assays in Healthy Adults. JAMA. 2017 Sep 26;318(12):1150-1160. PMID 28973622
Tags: biotin, endocrinology, Graves disease, hyperthyroidism, immunoassay, lab test, thyroid hormone, TSH